Friday July 10th, 2009 @ 11:16 PM
Filed under: Piercing
I have recently had a stroke and I am now on blood thinner medication (Coumadin/Warfaran). I’d like to get another piercing (ear?) and I would like to know what is the proper protocol for letting my piercer know that I will bleed more due to this new medication when getting pierced and what precautions I need to take extra for aftercare.
Also, is there anything I need to let my doctor know other than I intend to get pierced by a professional piercer?
Hey Cherie, glad you’re feeling a bit better - you must be, if you’re considering your next modifications already!
I saw that you sent this question in twice, slightly rephrased to address the concerns of getting tattooed on Warfarin, so I’ll respond to both aspects. Regarding tattooing, I’ve found mixed information on the subject, but the manufacturers of Warfarin don’t seem strongly opposed to it from a health standpoint. That being said, excessive bleeding will certainly affect the healed appearance of your tattoo, and you will almost certainly lose a substantial amount of ink and end up with a patchy, uneven tattoo. Personally? I wouldn’t risk it.
From the piercer’s perspective, I, personally, wouldn’t want to pierce someone on Warfarin, and the manufacturers are strongly against patients on Warfarin getting piercings (even of the earlobe) due to the risk of excessive bleeding. And most cartilage piercings are decent bleeders anyway, so that’s not a great idea. Depending on your PT/INR results, you may get your dosage reduced or be off it entirely at some point in the future as your health improves, so in your case, I’d advise holding off for the near future - it’s not worth risking your overall health for a piercing.
And of course, since you’re one of our locals, feel free to call me to discuss more in detail!
Posted by Lori St.Leone | Permalink | Leave a comment | Trackback